Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 29, 2016, 7:14 PM MDT for Bear Lake County, Caribou County, Idaho. It was in force for 31 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 7:14 PM MDT (01:14 UTC)
- Expired
- May 29, 2016, 7:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bear Lake County, ID, Caribou County, ID
The radar
The Pocatello radar (KSFX), 144 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:14 PM MDT | HAIL 0.88 | E Montpelier, ID | HAIL RANGING FROM DIME TO NICKLE SIZE. |
| May 29, 7:14 PM MDT | HAIL 1 | Sse Montpelier, ID | ESTIMATED QUARTER SIZE HAIL. SOME SMALL BRANCHES STRIPPED OFF TREES FROM THE HAIL. |
| May 29, 7:15 PM MDT | HAIL 0.25 | 1 S Montpelier, ID | |
| May 29, 7:21 PM MDT | HAIL 0.88 | E Montpelier, ID | DAMAGE DONE TO ROOF FROM HAIL |
| May 29, 7:39 PM MDT | HAIL 1 | E Geneva, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2982 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
826 WUUS55 KPIH 300114 SVRPIH IDC007-029-300145- /O.NEW.KPIH.SV.W.0007.160530T0114Z-160530T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 714 PM MDT SUN MAY 29 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO... NORTHEASTERN BEAR LAKE COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 745 PM MDT * AT 711 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER MONTPELIER...AND MOVING EAST AT 40 MPH. WINDS UP TO 50MPH ARE ALSO POSSIBLE. * LOCATIONS IMPACTED INCLUDE... MONTPELIER...GENEVA SUMMIT...BENNINGTON AND GENEVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN POCATELLO. && LAT...LON 4227 11136 4243 11142 4253 11105 4230 11105 TIME...MOT...LOC 0111Z 255DEG 36KT 4236 11129 $$ JKEYES
2 follow-up statements
183
WWUS55 KPIH 300126
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
726 PM MDT SUN MAY 29 2016
IDC029-300135-
/O.CAN.KPIH.SV.W.0007.000000T0000Z-160530T0145Z/
CARIBOU ID-
726 PM MDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARIBOU COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. **! THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4228 11127 4242 11131 4250 11105 4230 11105
TIME...MOT...LOC 0125Z 256DEG 33KT 4237 11114
$$
IDC007-300145-
/O.CON.KPIH.SV.W.0007.000000T0000Z-160530T0145Z/
BEAR LAKE ID-
726 PM MDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL BEAR LAKE COUNTY...
AT 725 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8
MILES NORTHEAST OF MONTPELIER...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
GENEVA SUMMIT AND GENEVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND HAIL DAMAGE.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4228 11127 4242 11131 4250 11105 4230 11105
TIME...MOT...LOC 0125Z 256DEG 33KT 4237 11114
$$
JKEYES140
WWUS55 KPIH 300142
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
742 PM MDT SUN MAY 29 2016
IDC007-300152-
/O.EXP.KPIH.SV.W.0007.000000T0000Z-160530T0145Z/
BEAR LAKE ID-
742 PM MDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEAR LAKE COUNTY
WILL EXPIRE AT 745 PM MDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING IS MOVING INTO
WESTERN WYOMING. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4228 11127 4242 11131 4250 11105 4230 11105
TIME...MOT...LOC 0138Z 255DEG 36KT 4237 11114
$$
JKEYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:14 PM MDT, 6 hours earlier.
Area forecast discussion, May 29, 1:14 PM MDT, 6 hours before
Area Forecast Discussion National Weather Service Pocatello ID 114 PM MDT SUN MAY 29 2016 .SHORT TERM...Tonight through Wednesday. An upper trof moving thru the Pac NW today will move off to the east by Mon morning. Showers and a few tstms over the mtns this eve will diminish by Mon morning. Southwest winds will pick up across the Snake River Plain in the wake of the upper trof late Mon morning. Winds will peak Mon aftn and diminish Mon eve. Decided to go with a lake wind advisory for Mon...even though winds look to be borderline. Should be plenty of boat traffic on the reservoir due to the Memorial Day holiday...so thought it best to raise awareness. Upper ridging builds into the West on Mon...and dominates thru Wed. This results in warm and dry conditions. Hedges .LONG TERM...Wed night through next Sun night. 500mb long wave pattern shows the longwave ridge over the Great Plains will continue to build and move the storm track farther north and away from the forecast area. This pattern does open up a chance for subtropical moisture to move up from the Gulf of California if southerly wind develops due to a shortwave moving into the west coast. The ECMWF and GFS cannot seem to agree on when this may occur, although they are in agreement for the first 2 days that conditions will be mainly clear. Breezy conditions for those first two days until the upper level winds go light for Sat and Sun, then very light wind is expected. Messick && .AVIATION...Some locations will have gusty wind this afternoon, but -SHRA and -TSRA will be limited to the southern highlands and the northern half of the central Idaho mountains. Thus have some VCTS remarks for KBYI and KPIH only. Very dry in the KSUN area, so very little happening there. May see some CIGs Memorial Day afternoon at KIDA and KPIH when better moisture develops over eastern Idaho. Messick && .PIH Watches/Warnings/Advisories... Lake Wind Advisory from 10 AM to 8 PM MDT Monday for IDZ021. &&
In the hours before
Special weather statement, May 29, 4:12 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 412 PM MDT SUN MAY 29 2016 IDZ022-292245- SOUTH CENTRAL HIGHLANDS ID- 412 PM MDT SUN MAY 29 2016 ...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING SOUTHWESTERN ONEIDA COUNTY UNTIL 445 PM MDT... AT 410 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF HOLBROOK SUMMIT...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. A WIND GUST OF 41 WAS REPORTED AT THE JUNIPER INTERCHANGE.. LOCATIONS IMPACTED INCLUDE... HOLBROOK SUMMIT AND HOLBROOK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4205 11290 4222 11297 4237 11253 4213 11242 TIME...MOT...LOC 2210Z 253DEG 22KT 4216 11284 JKEYES
Local storm report, May 29, 4:20 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
420 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 9 N BLACK PINE 42.14N 112.98W
05/29/2016 M41 MPH ONEIDA ID MESONET
ITD - JUNIPER INTERCHANGE.
&&
JKEYESSpecial weather statement, May 29, 6:37 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 637 PM MDT SUN MAY 29 2016 IDZ025-300100- WASATCH MOUNTAINS/IDAHO PORTION ID- 637 PM MDT SUN MAY 29 2016 ...WINDS IN EXCESS OF 40 MPH FOR EAST CENTRAL FRANKLIN AND SOUTHERN BEAR LAKE COUNTIES UNTIL 700 PM MDT... AT 634 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF ONEIDA NARROWS...MOVING EAST AT 45 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. IF YOU ARE ON OR NEAR THE NORTH END OF BEAR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. LOCATIONS IMPACTED INCLUDE... SAINT CHARLES....DINGLE...PARIS...BLOOMINGTON...BORDER SUMMIT... PEGRAM...BERN AND OVID. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4221 11177 4232 11165 4230 11105 4202 11105 TIME...MOT...LOC 0034Z 277DEG 40KT 4222 11156 JKEYES
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:37 PM MDT | Special Weather Statement | PIH | Bear Lake | 23 min |
| May 29, 8:20 PM MDT | Special Weather Statement | PIH | Franklin | 55 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.